Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2000, 9:54 PM EDT for Cherokee County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2000, 9:54 PM EDT (01:54 UTC)
- Expired
- May 27, 2000, 10:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
738 WUUS54 KMRX 280155 SVRMRX NCC039-280230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 954 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA * UNTIL 1030 PM EDT * AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF MARBLE...OR 8 MILES NORTH OF MURPHY...MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 7 hours 39 minutes earlier.
Area forecast discussion, May 27, 2:15 PM EDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 215 PM EDT SAT MAY 27 2000 INTERESTING FORECAST THIS AFTERNOON. A SERIES OF WAVES EJECTING EASTWARD FROM ARKANSAS TO EAST KENTUCKY/WEST VIRGINIA ARE PRODUCING AREAS OF STRONG TO SEVERE THUNDERSTORMS. ONE AREA IS MOVING ACROSS EXTREME WESTERN VIRGINIA/WESTERN NORTH CAROLINA AND ANOTHER OVER ARKANSAS APPROACHING WESTERN TENNESSEE. THE DEVELOPING THUNDERSTORM ACTIVITY OVER WESTERN TENNESSEE WILL LIKELY MOVE EAST INTO THE AREA DURING THE EVENING. MSAS SHOWS LIFTED INSTABILITIES BETWEEN -5 AND -7 WITH CAPES AROUND 2500 J/KG. FAIRLY DECENT SPEED SHEAR NOTED WITH SOUTHWEST WINDS AT 850 MB AROUND 40 KTS WHICH MAY PRODUCE LOCALLY DAMAGING STRAIGHT LINE WINDS WITH THESE THUNDERSTORMS. PLAN ON INCLUDING SOME POSSIBLY SEVERE FOR TONIGHT. I EXPECT A BREAK IN THE THUNDERSTORMS FROM LATE EVENING UNTIL 3 OR 4 AM SUNDAY MORNING WHEN ANOTHER ROUND OF STORMS ARE ANTICIPATED ALONG AND JUST AHEAD OF APPROACHING WEAK FRONT. FRONT WILL MOVE EAST OF THE REGION SUNDAY MORNING...BUT AS UPPER TROUGH SWINGS INTO THE AREA DURING THE AFTERNOON LAPSES RATES INCREASE WITH LIFTED INDICES OF DROPPING TO -4 TO -7...ESPECIALLY OVER THE NORTHEAST. DUE TO THE INCREASING LAPSE RATES...LOWERING WBZ AND DRYING IN THE MID-LEVELS... SOME OF THE STORMS COULD BE SEVERE AGAIN SUNDAY AFTERNOON. THE GREATEST THREAT WILL BE HAIL AND DAMAGING DOWNBURSTS WINDS...MAINLY OVER THE NORTHERN HALF OF THE FORECAST AREA. A GOOD DEAL OF WRAP-ARND MOISTURE MOVES INTO FORECAST AREA SUNDAY NIGHT THROUGH MONDAY MORNING. SOME SHOWERS ARE POSSIBLE FOR THE NORTHERN AREAS THROUGH EARLY MONDAY...OTHERWISE COOLER AND DRIER WEATHER ARE ANTICIPATED FOR MEMORIAL DAY. THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY: FCSTID = 15 CHA 69 84 59 84 / 70 60 10 0 TYS 69 78 59 77 / 70 80 30 5 TRI 64 77 57 74 / 80 90 60 30 OQT 68 77 58 77 / 80 80 40 5 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Special weather statement, May 27, 6:30 PM EDT, 3 hours 24 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 630 PM EDT SAT MAY 27 2000 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR ALL OF EAST TENNESSEE...AS WELL AS EXTREME SOUTHWESTERN VIRGINIA... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EAST TENNESSEE ...AND EXTREME SOUTHWESTERN VIRGINIA UNTIL MIDNIGHT EDT. STRONG TO SEVERE THUNDERSTORMS WERE MOVING RAPIDLY EAST OUT OF MIDDLE TENNESSEE AND ACROSS THE CUMBERLAND PLATEAU EARLY THIS EVENING. SCATTERED SHOWERS AND STORMS WERE ALSO RAPIDLY DEVELOPING OVER MUCH OF SOUTHWESTERN VIRGINIA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AS WELL AS HAIL OF DIME SIZE OR LARGER. VERTICAL WIND PROFILES WERE NOT FAVORABLE FOR TORNADIC DEVELOPMENT...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. REMAIN ALERT FOR POSSIBLE WARNINGS IN YOUR COUNTY THIS EVENING. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD STANDBY FOR ACTIVATION. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
Local storm report, May 27, 9:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EDT SAT MAY 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
730 PM BRIMSTONE TN 0.75 INCH HAIL
05/27/00 SCOTT REPORTED BY DISPATCH
3/4 INCH SIZE HAIL
REPORTED IN BRIMSTONE
AREA.
730 PM COUNTYWIDE TN WIND DAMAGE
05/27/00 MORGAN REPORTED BY DISPATCH
TREES REPORTED DOWN OVER
MANY AREAS OF THE
COUNTY.
735 PM ROBBINS WIND DAMAGE
05/27/00 SCOTT REPORTED BY DISPATCH
TREES REPORTED DOWN NEAR
ROBBINS.
730 PM COUNTYWIDE TN WIND DAMAGE
05/27/00 MORGAN REPORTED BY DISPATCH
TREES REPORTED DOWN OVER
MANY AREAS OF THE
COUNTY.
750 PM LA FOLLETTE TN WIND DAMAGE
05/27/00 CAMPBELL REPORTED BY DISPATCH
NUMEROUS TREES REPORTED
DOWN.
755 PM LAKE CITY TN WIND DAMAGE
05/27/00 ANDERSON REPORTED BY DISPATCH
NUMEROUS TREES DOWN IN
THE LAKE CITY AREA.
755 PM BRICEVILLE WIND DAMAGE
05/27/00 ANDERSON REPORTED BY DISPATCH
NUMEROUS TREES DOWN IN
THE BRICEVILLE AREA.
825 PM 6 ENE MARYVILLE TN WIND DAMAGE
05/27/00 BLOUNT REPORTED BY AMATEUR RADIO
NUMEROUS TREES DOWN AT
WILDWOOD ROAD NEAR
HILTON AND EAGLETON
VILLAGES.
830 PM 1 NE KNOXVILLE TN WIND DAMAGE
05/27/00 KNOX REPORTED BY DISPATCH
TREES DOWN IN FOUNTAIN
CITY.
850 PM 6 WNW MORRISTOWN TN WIND DAMAGE
05/27/00 HAMBLEN REPORTED BY NWS EMPLOYEE
(OFF DUTY)
LARGE LIMBS DOWN ON AND
ALONG PRIMROSE ROAD IN
WESTERN PORTION OF THE
COUNTY.
900 PM 3 SSE VONORE TN WIND DAMAGE
05/27/00 MONROE REPORTED BY LOCAL SPOTTER
NUMEROUS TREES AND
POWERLINES DOWN BETWEEN
VONORE AND BALL PLAY. A
TREE FELL ON A CAR.
END/FERRELL/COLENearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.